Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 338, NWS Austin/San Antonio, TX

October 23, 2004Caldwell County, Gonzales County, Guadalupe County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Oct 23, 2004, 8:18 AM CDT for Caldwell County, Gonzales County, Guadalupe County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2004, 8:18 AM CDT (13:18 UTC)
Expired
Oct 23, 2004, 11:15 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Caldwell County, TX, Gonzales County, TX, Guadalupe County, TX

The radar

The Austin/San Antonio radar (KEWX), 28 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 1.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1428 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 231321
FFWSAT
TXC055-177-187-231615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
818 AM CDT SAT OCT 23 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  CALDWELL
  GUADALUPE
  GONZALES

* UNTIL 1115 AM CDT

* AT 817 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AREAS OF RAIN...HEAVY AT TIMES...FROM SHOWERS AND THUNDERSTORMS    
  OVER PARTS OF CALDWELL...GUADALUPE...AND GONZALES COUNTIES.
  MOVEMENT WAS EAST AT 25 MPH.

SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PARTS OF CALDWELL...
GUADALUPE...AND GONZALES COUNTIES FOR THE NEXT 1 TO 2 HOURS.
RAINFALL AMOUNTS OF 1 TO 3 INCHES IS LIKELY.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
- DONT DROWN.

LAT...LON 2958 9721 2939 9724 2913 9761 2938 9786
      2939 9812 2948 9812 2951 9819 2958 9826
      2956 9828 2959 9832 2968 9809 3007 9766
      2965 9715

$$
2 follow-up statements
000 
WGUS74 KEWX 231622
FFSSAT
TXC055-187-231635-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1120 AM CDT SAT OCT 23 2004

...THE FLASH FLOOD WARNING FOR GUADALUPE AND CALDWELL COUNTIES 
EXPIRED AT 1115 AM CDT...

THE FLASH FLOOD WARNING FOR GUADALUPE AND CALDWELL COUNTIES HAS 
EXPIRED.  THE HEAVY RAINS THAT AFFECTED THE AREA EARLIER THIS MORNING
HAS MOVED EAST.


LAT...LON 2958 9721 2939 9724 2914 9760 2939 9786
      2940 9811 2948 9811 2952 9818 2958 9824
      2957 9828 2959 9831 2968 9808 3006 9767
      2965 9715

$$
000 
WGUS74 KEWX 231701
FFSSAT
TXC177-231710-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1201 PM CDT SAT OCT 23 2004

...THE FLASH FLOOD WARNING FOR GONZALES COUNTY EXPIRED AT NOON CDT...

THE FLASH FLOOD WARNING FOR GONZALES COUNTY EXPIRED AT NOON CDT.  
HEAVY RAINS...THAT AFFECTED THE AREA IN THE MORNING...HAVE MOVED
EAST OF GONZALES COUNTY. 

LAT...LON 2958 9721 2947 9722 2939 9724 2913 9761
      2921 9771 2936 9786 2964 9764 2963 9760
      2978 9732 2965 9715

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 23, 4:26 AM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Oct 23, 4:26 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
426 AM CDT SAT OCT 23 2004

.UPDATE...
STORMS CONTINUE TO FIRE ALONG THE SOUTHWEST EDGE OF THE RAIN-COOLED
BOUNDARY THIS MORNING. HAVE RAISED POPS AND EXTENDED THE FF WATCH
ALONG AND EAST OF IH35 AND NORTH OF IH10 THROUGH NOON TODAY.

&&

.PREV DISCUSSION...
STRONG MID-UPPER TROF POISED ALONG TX-NM BORDER EARLY THIS MORNING
WITH SIGNIFICANT COLD AIR ALOFT BEHIND IT. LITTLE IN WAY OF A SURFACE
FRONTAL FEATURE IS NOTED. IN SC TX...LINE OF STORMS MOVING ENEWD
THRU AREA HAS WEAKENED INTO BROAD AREA OF LIGHT TO MODERATE RAIN.
EXPECT THE PRECIP TO CONTINUE EWD...POSSIBLY FORMING A WEAK RAIN-
COOLED BOUNDARY ALONG AND JUST NORTH OF IH10 FOR THE AFTN HEATING TO
WORK ON. HEATING WILL BE LIMITED BY CLOUDS FROM THE DEEP LOW LEVEL
MOISTURE...PW VALUES ARE 1.6 TO 1.9 TODAY...AND HIGH CLOUD FROM THE
RIGHT REAR QUAD OF A H3 JET.

BOTH GFS AND ETA FIT WELL WITH CURRENT RAIN PATTERN AND MOVEMENT OF
UPPER TROF EWD THIS AM...BUT SPLIT ON THE AFTN FCST. AT THIS TIME...
PREFER GFS WITH RAIN PRETTY MUCH CONFINED TO NERN COUNTIES THIS
AFTN AND LITTLE TO WEST OR SOUTH. STABILIZING CONDITIONS BEHIND THE
EARLY MORNING PRECIP AGREE WITH THE GFS ON SCATTERED STORMS WITH
LESS INTENSITY AND COVERAGE FOR THE REST OF THIS MORNING AND AFTN.
WILL ALLOW FF WATCH TO EXPIRE AT 6 AM THIS MORNING.

A SOUTHERLY LOW LEVEL FLOW WILL RE-ESTABLISH ITSELF ACROSS SC TX
THIS AFTN INTO TONITE. WILL PLACE LOW POPS ACROSS AREA TONIGHT.

GFS INDICATES ANOTHER AREA OF LIFT ACROSS CENTRAL AND NORTH SECTIONS
ON SUN...MAINLY THRU THE AFTN PERIOD. HAVE LOWERED TEMPS A DEGREE
OR TWO IN VIEW OF INCREASED CLOUDS AND CONCENTRATED THE PRECIP ALONG
AND JUST EAST OF IH35 CORRIDOR. WITH NO SIGNFICANT AIRMASS CHANGES
FROM SUN INTO THE FIRST OF NEXT WEEK...CONTINUED WITH LOW POPS
AND ABOVE NORMAL HIGHS EACH DAY.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FF WATCH BURNET TO SAN ANTONIO TO
LAGRANGE THROUGH NOON.

&&

09/11
Hazardous weather outlook, Oct 23, 5:41 AM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
541 AM CDT SAT OCT 23 2004

TXZ171>173-183>194-202>209-217>225-228-241100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
541 AM CDT SAT OCT 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR THE EASTERN HALF OF
SOUTH CENTRAL TEXAS...EXCLUDING COUNTIES SOUTH OF INTERSTATE 10.
STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT HEAVY RAIN IS LIKELY
IN THE WATCH AREA. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE
COMMON...WITH LOCALLY HIGHER AMOUNTS. THE HEAVY RAIN THREAT WILL PEAK
THIS MORNING AND TREND DOWN THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...
DAYTIME THUNDERSTORMS ARE FORECAST ON SUNDAY...WITH FLASH FLOODING
POSSIBLE GIVEN ALREADY SATURATED GROUNDS. ANOTHER STORM SYSTEM WILL
APPROACH THE AREA LATE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Oct 23, 7:28 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
728 AM CDT SAT OCT 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      MEDINA                  29.80N 99.25W
10/23/2004                   BANDERA            TX   LAW ENFORCEMENT

            BARRICADES UP ON NUMEROUS LOW WATER CROSSINGS AND LOW
            LYING AREAS IN THE MEDINA AREA.

0300 AM     FLASH FLOOD      BOERNE                  29.80N 98.74W
10/23/2004                   KENDALL            TX   LAW ENFORCEMENT

            BARRICADES UP ON NUMEROUS LOW WATER CROSSINGS AND LOW
            LYING AREAS COUNTY WIDE.

0540 AM     FLASH FLOOD      SAN MARCOS              29.88N 97.93W
10/23/2004                   HAYS               TX   LAW ENFORCEMENT

            NUMEROUS BARRICADES UP COUNTY WIDE.

0200 AM     FLASH FLOOD      MEDINA                  29.80N 99.25W
10/23/2004                   BANDERA            TX   LAW ENFORCEMENT

            BARRICADES UP ON NUMEROUS LOW WATER CROSSINGS AND LOW
            LYING AREAS.

0300 AM     FLASH FLOOD      BOERNE                  29.80N 98.74W
10/23/2004                   KENDALL            TX   LAW ENFORCEMENT

            BARRICADES UP ON NUMEROUS LOW WATER CROSSINGS AND LOW
            LYING AREAS COUNTY WIDE.

0540 AM     FLASH FLOOD      SAN MARCOS              29.88N 97.93W
10/23/2004                   HAYS               TX   LAW ENFORCEMENT

            BARRICADES UP ON NUMEROUS LOW WATER CROSSINGS AND LOW
            LYING AREAS COUNTY WIDE.

&&

DC
Local storm report, Oct 23, 7:55 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
755 AM CDT SAT OCT 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 AM     FLASH FLOOD      NEW BRAUNFELS           29.70N 98.12W
10/23/2004                   COMAL              TX   LAW ENFORCEMENT

            OLD FM 306 AND FM 483 FLOODED.

&&

DC

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 9:58 PM CDTSevere Thunderstorm WarningEWXLlano47 min
Oct 22, 10:37 PM CDTSevere Thunderstorm WarningEWXBurnet53 min
Oct 23, 12:03 AM CDTFlash Flood WarningEWXBandera3 hr
Oct 23, 12:42 AM CDTFlash Flood WarningEWXKendall3 hr
Oct 23, 1:10 AM CDTFlash Flood WarningEWXKerr2 hr
Oct 23, 3:37 AM CDTFlash Flood WarningEWXKendall3 hr
Oct 23, 3:46 AM CDTFlash Flood WarningEWXBlanco3 hr
Oct 23, 5:25 AM CDTFlash Flood WarningEWXComal, Hays3 hr
Oct 23, 6:25 AM CDTFlash Flood WarningEWXKendall2 hr
Oct 23, 10:26 AM CDTFlash Flood WarningEWXFayette, Lavaca3 hr
Oct 23, 4:50 PM CDTSevere Thunderstorm WarningEWXAtascosa55 min
Oct 23, 5:45 PM CDTSevere Thunderstorm WarningEWXAtascosa45 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.